WHO/Europe supports countries to ensure vaccine safety and public confidence in immunization programmes
An adverse event following immunization (AEFI) is a medical incident that takes place after an immunization and causes concern about the safety of the vaccine or immunization programme.
At the request of Member States, WHO assists in the investigation and response to AEFIs through a variety of actions, including case investigation, communication and media relations capacity building, response to media inquiries and in some cases development of a social mobilization strategy for the resumption of an immunization campaign.
Many AEFIs are caused by coincidence: something that happens following immunization is thought to have a causal link, but is in fact not related to the vaccine or the programme. Other causes can be anxiety about the injection, errors in vaccine preparation, handling or administration, or a reaction to the vaccine itself. Serious allergic reactions to a component of the vaccine are extremely rare.
Programmes providing immunization services should incude a system for AEFI detection and reporting, investigation and management, data analysis, corrective action, relevant communication and evaluation of the system.
The ultimate goal of an investigation is to determine whether the vaccine or immunization process is responsible for the reported event(s), to take corrective action if this is the case, and to accurately inform and reassure the public.
Recent AEFI in Kazakhstan
Challenges of misinterpreted events following vaccination are not unusual during a mass immunization campaign. This was demonstrated most recently in Kazakhstan.
In response to a large measles outbreak that began in 2014, Kazakhstan initiated a vaccination campaign targeting 1 million adolescents in February 2015. During the campaign, a series of events was mistakenly linked with the vaccine, causing concern about the vaccine's safety and temporary suspension of immunization activities. At the request of the Ministry of Health, WHO/Europe worked with the Kazakhstan health authorities to initiate an immediate investigation and communication response.
Investigators soon learned that the tragedy of a 15-year old girl dying four days following vaccination was caused by meningitis and was not related to the vaccine. In a separate event, 83 adolescents became faint, dizzy, weak in their arms and legs and agitated following the vaccination. This was determined to be caused by anxiety and fear of the injection, not the vaccine itself, and is a well-known phenomenon that occurs occasionally among adolescents following immunization.
Based on the preliminary conclusions of the investigation, an intensive effort is being put into re-establishing trust among the public and the media.
Robb Butler, one of the WHO experts supporting the Government's response, said "Increasing awareness about measles and the vaccine's excellent safety profile among parents, journalists, health authorities, spokespersons and key opinion leaders in the medical community is essential." Careful planning and outreach will therefore be necessary before the campaign can be resumed in May 2015.